New York, 2020

Damaging Wind in New York, May 15, 2020

May 15, 2020 · NWS OKX · 1 event in 1 county or zone

A cold front triggered severe thunderstorms which moved through Interior Southeastern New York.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A cold front triggered severe thunderstorms which moved through Interior Southeastern New York.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at May 15, 7:04 PM EST, 34 minutes earlier.

Area forecast discussion, May 15, 7:04 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service New York NY
804 PM EDT Fri May 15 2020

.SYNOPSIS...
Low pressure tracking across New England will bring a cold
front across the region late tonight. High pressure builds in
from the north Saturday and remains Saturday night. High
pressure retreats offshore on Sunday as low pressure approaches
from the Midwest and a potential tropical low over the western
Atlantic travels north into the Mid Atlantic. The latter of
which looks to stay offshore, while the low approaching from the
west nearly stalls across the Mid Atlantic states for much of
the upcoming week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Updated Pops and Wx based on latest conditions. Updates also to
T/Td/Wind/sky based on current conditions and trends.

The area remains in the warm sector, and low pressure is passing
well to the north, with lagging cold front also to the north.
A pre frontal trough extends SE NY into Ern PA. A mid level
shortwave passes north this evening. was also moving through the
area. Isolated showers and thunderstorms have developed and
passes across interior locations with the main convective action
to the north. Greatest instability and effective shear remains
to the north. Still expect convection to sag south, with
weakening storms as the night progresses north to south. A
slight risk of severe weather remains across the lower Hudson
Valley into portions of northeastern New Jersey and interior
southern Connecticut. Main threat will be wind gusts and
possibly some hail. So farther to the south have maintained
chance probabilities late this evening and overnight. The
surface cold front slides through overnight and will be south of
Long Island by 12Z Saturday.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Saturday and Saturday night will be dry as an upper ridge
builds along the east coast behind the departing shortwave to
the north. Upper ridging will remain through Saturday night.
However, the surface high will build from the north with
a cooler airmass.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
At the onset of the period, high pressure will be retreating
offshore while two systems will be the focus of attention heading
into next week. Sunday should be a mainly dry day with a chance of
showers late.

A southern branch closed upper low will drop southeast from the
Upper Midwest Sunday and into the Mid Atlantic states by Tuesday.
Both the GFS and ECMWF then stall the low over the Mid Atlantic
region through the week with the potential for several days of
unsettled weather and strong easterly flow. The GGEM on the other
hand has a much stronger northern branch shortwave trough dropping
southward across eastern Canada, in turn kicking out the upper low
offshore late Tuesday with high pressure to follow for the midweek.
The ECMWF also has a stronger northern branch feature, but not
nearly as amplified. However, what the ECMWF does do, is it builds a
stronger high to the north Tuesday into Wednesday. This does one of
two things, first it provides a stronger baroclinic zone across the
area Monday night into Tuesday, with possibly moderate to heavy
rainfall, and second, dries conditions out on Wednesday before
showers return for Thursday into Friday.

There is also the potential for a tropical low  off the east coast
early next week. All signs are pointing that this feature gets
kicked to the east. However, this could enhance the moisture
transport off the Atlantic with a deep easterly fetch.
Bottom line, there is a healthy amount of uncertainty going into
next week with the potential for showers each day. The heaviest
rainfall at this time looks to be Monday night into Tuesday.

Temperatures will be on the downswing Sunday into Tuesday with
increasing onshore flow and rain chances. A rebound to normal
temperatures is expected by week end as the upper low works
northward.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
A pre-frontal trough will approach this evening, followed by a
cold frontal passage overnight. SW winds 10-15G20kt will back
more to the WSW with the approach of the trough, with scattered
tstms at/near KSWF/KHPN/KBDR and possibly a few showers farther
south. Should see some showers/tstms after midnight tonight as
well ahead of the cold front, with winds shifting W-NW late. VFR
thereafter with NW-N winds 10 kt or less, and coastal S-SW
afternoon sea breezes. Can't rule out a late day SE sea breeze
at KEWR/KTEB as well.

.OUTLOOK FOR 00Z SATURDAY THROUGH WEDNESDAY...
.Saturday night and Sunday...VFR.
.Monday...Chance of rain with MVFR or lower conds. SE winds
G20kt.
.Tuesday...Chance of rain with MVFR or lower conds. E-NE winds
G30-35kt.
.Wednesday...Chance of rain with MVFR or lower conds. E winds
G20-30kt.

&&

.MARINE...
An increasing southerly flow ahead of an approaching cold front
will allow ocean seas to build to SCA levels later this
evening, as seas have been slow to build. Also, sustained winds
will be approaching SCA levels on the ocean waters this evening.
And gusts will be minimally higher than the winds. Winds shift
to the northwest late tonight into early Saturday with the
passage of the cold front. With a weak pressure gradient winds
will be below SCA levels. However, ocean seas will take some
time to subside below SCA levels. The SCA remains in effect for
the ocean waters west of Moriches Inlet until 200 PM EDT
Saturday, and to the east until 800 PM EDT Saturday evening.

Easterly flow ramps up Monday into Tuesday as multiple lows
potentially impact the waters. A potential tropical low looks
to pass east of the waters Monday night into Tuesday, while
another area of low pressure stalls across the Mid Atlantic
states. With high pressure building to the north, this will
result in a strong pressure gradient and a prolonged period of
east winds. SCA conditions are likely to develop all waters
Monday night and continue into at least part of Wednesday.
Gales are also a possibility, especially for the ocean waters.
Seas at this time are forecast to get to 7 to 12 ft on the ocean
and 3 to 6 ft on Long Island Sound.

&&

.HYDROLOGY...
Around 1/4 to 1/2 inch of rainfall is possible tonight, with the
highest amounts expected across the lower Hudson Valley and into
western interior southern Connecticut. Locally higher amounts
are possible, especially across the interior, wherever any
heavier rain occurs with thunderstorms. This could produce local
areas of minor flooding tonight.

There is chance for several inches of rainfall Monday night
into Tuesday as a complex area of low pressure impacts the
area. Due to significant uncertainty in the forecast at this
times, specific hydrologic impacts are unknown. This will likely
be better resolved over the coming days.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing
its final stages of testing, and is operating at full power.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 2 PM EDT Saturday for ANZ353-355.
     Small Craft Advisory until 8 PM EDT Saturday for ANZ350.

&&

SYNOPSIS...MET/DW
NEAR TERM...MET/PW
SHORT TERM...MET
LONG TERM...DW
AVIATION...Goodman
MARINE...MET/DW/PW
HYDROLOGY...MET/DW
EQUIPMENT...
Hazardous weather outlook, May 15, 4:09 PM EST, 3 hours 29 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service New York NY
509 PM EDT Fri May 15 2020

NJZ006-105>108-NYZ072>075-078>081-176>179-162115-
Hudson-Western Essex-Eastern Essex-Western Union-Eastern Union-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk-
Southeastern Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
509 PM EDT Fri May 15 2020

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-162115-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
509 PM EDT Fri May 15 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is the potential for gales Tuesday into Tuesday night, with
the better chance being on the ocean waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NJZ002-004-103-104-NYZ067>071-162115-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Western Bergen-Eastern Bergen-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-
509 PM EDT Fri May 15 2020

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

The Storm Prediction Center has placed the region in a Slight Risk
for severe thunderstorms this afternoon and evening. The primary
threat will be damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, May 15, 6:49 PM EST, 49 minutes before
Special Weather Statement
National Weather Service New York NY
749 PM EDT Fri May 15 2020

NYZ067-160030-
Orange-
749 PM EDT Fri May 15 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ORANGE COUNTY...

At 749 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Highland Lake to near Glen Spey to
near Milford to near Dingmans Ferry. Movement was east at 50 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Newburgh, Middletown, Port Jervis, Monroe, Walden, Warwick, Goshen,
West Point, New Windsor, Chester, Montgomery, Florida, Harriman,
Unionville and Gardnertown.

LAT...LON 4150 7448 4157 7442 4163 7426 4160 7425
      4158 7413 4161 7413 4161 7407 4158 7405
      4159 7395 4153 7400 4146 7400 4139 7395
      4133 7398 4123 7411 4123 7442 4136 7470
      4143 7476 4149 7476
TIME...MOT...LOC 2349Z 265DEG 45KT 4155 7482 4146 7477 4136 7481 4129
7490

DW
Special weather statement, May 15, 7:23 PM EST, 15 minutes before
Special Weather Statement
National Weather Service New York NY
823 PM EDT Fri May 15 2020

CTZ005-NYZ067-068-070-160115-
Northern Fairfield-Putnam-Northern Westchester-Orange-
823 PM EDT Fri May 15 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
FAIRFIELD...NORTHERN WESTCHESTER...NORTHEASTERN ORANGE AND PUTNAM
COUNTIES...

At 823 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Wallkill to Walden to near
Montgomery to 7 miles west of New Windsor to near Monroe to Chester.
Movement was east at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Danbury, Newburgh, Middletown, Peekskill, Monroe, Walden, Warwick,
Sherman, Brewster, Cold Spring, Newtown, Mahopac, Lake Carmel, West
Point and Carmel.

LAT...LON 4150 7344 4151 7339 4147 7331 4141 7334
      4128 7355 4129 7396 4132 7398 4130 7402
      4131 7442 4144 7426 4156 7427 4159 7435
      4162 7430 4159 7395 4153 7400 4144 7398
      4145 7398 4149 7393 4153 7353 4165 7352
TIME...MOT...LOC 0023Z 268DEG 41KT 4158 7423 4156 7418 4153 7416 4145
7417 4140 7421 4136 7427

DW

The radar

The Brookhaven radar (KOKX), 105 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Putnam

When
May 15, 7:38 PM EST
Where
Putnam County, 1.93 mi E of Garrison
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.378, -73.913

Sheriff's dispatcher reports multiple trees and power lines down along Route 9 near Garrison, NY. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885343.